Alert archive / Massachusetts / Small Craft Advisories in 2023

Small Craft Advisory 13, NWS Boston/Norton, MA

January 29, 2023

NWS Boston/Norton, MA issued this small craft advisory at Jan 29, 2023, 3:01 AM EST. It took effect at Jan 29, 2023, 11:00 AM EST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2023, 3:01 AM EST (08:01 UTC)
In effect from
Jan 29, 2023, 11:00 AM EST
Expired
Jan 30, 2023, 1:00 PM EST
In force
26 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

716 
WHUS71 KBOX 290801
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
301 AM EST Sun Jan 29 2023

ANZ250-292115-
/O.NEW.KBOX.SC.Y.0013.230129T1600Z-230130T1000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
301 AM EST Sun Jan 29 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 AM
EST MONDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 30 kt and 
  seas 3 to 5 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...From 11 AM this morning to 5 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ254>256-292115-
/O.NEW.KBOX.SC.Y.0013.230129T1800Z-230130T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
301 AM EST Sun Jan 29 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
7 AM EST MONDAY...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 3 to 5 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm and 
  Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket. In Rhode Island coastal waters, 
  Coastal Waters from Montauk NY to Marthas Vineyard extending 
  out to 20 nm South of Block Island.

* WHEN...From 1 PM this afternoon to 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
377 
WHUS71 KBOX 292011
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
311 PM EST Sun Jan 29 2023

ANZ250-300915-
/O.CON.KBOX.SC.Y.0013.000000T0000Z-230130T1000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
311 PM EST Sun Jan 29 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY...

* WHAT...Southwest winds 10 to 20 kt with gusts up to 25 kt and 
  seas 3 to 5 feet expected.

* WHERE...Coastal waters east of Ipswich Bay and the Stellwagen 
  Bank National Marine Sanctuary.

* WHEN...Until 5 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ254>256-300915-
/O.CON.KBOX.SC.Y.0013.000000T0000Z-230130T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
311 PM EST Sun Jan 29 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST MONDAY...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 3 to 5 feet expected.

* WHERE...In Massachusetts coastal waters, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm and 
  Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket. In Rhode Island coastal waters, 
  Coastal Waters from Montauk NY to Marthas Vineyard extending 
  out to 20 nm South of Block Island.

* WHEN...Until 7 AM EST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
738 
WHUS71 KBOX 300800
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
300 AM EST Mon Jan 30 2023

ANZ250-300900-
/O.CAN.KBOX.SC.Y.0013.000000T0000Z-230130T1000Z/
Coastal waters east of Ipswich Bay and the Stellwagen Bank
National Marine Sanctuary-
300 AM EST Mon Jan 30 2023

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

ANZ254>256-301200-
/O.CON.KBOX.SC.Y.0013.000000T0000Z-230130T1200Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
300 AM EST Mon Jan 30 2023

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...

* WHAT...West winds 10 to 15 kt and seas 3 to 5 feet.

* WHERE...In Massachusetts coastal waters, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm and 
  Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket. In Rhode Island coastal waters, 
  Coastal Waters from Montauk NY to Marthas Vineyard extending 
  out to 20 nm South of Block Island.

* WHEN...Until 7 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
749 
WHUS71 KBOX 301157
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
657 AM EST Mon Jan 30 2023

ANZ254-256-301400-
/O.EXT.KBOX.SC.Y.0013.000000T0000Z-230130T1400Z/
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters from Montauk NY to Marthas Vineyard extending out
to 20 nm South of Block Island-
657 AM EST Mon Jan 30 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...West winds 5 to 10 kt and seas 3 to 5 feet.

* WHERE...In Massachusetts coastal waters, Coastal waters from 
  Provincetown MA to Chatham MA to Nantucket MA out 20 nm. In 
  Rhode Island coastal waters, Coastal Waters from Montauk NY to 
  Marthas Vineyard extending out to 20 nm South of Block Island.

* WHEN...Until 9 AM EST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ255-301800-
/O.EXT.KBOX.SC.Y.0013.000000T0000Z-230130T1800Z/
Coastal Waters extending out to 25 nm South of Marthas Vineyard
and Nantucket-
657 AM EST Mon Jan 30 2023

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...West winds 5 to 10 kt and seas 3 to 5 feet.

* WHERE...Coastal Waters extending out to 25 nm South of Marthas 
  Vineyard and Nantucket.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 29, 12:36 AM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jan 29, 12:36 AM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1236 AM EST Sun Jan 29 2023

.SYNOPSIS...
Above normal temperatures continue into Sunday, along with mainly
dry conditions, until Sunday evening when scattered showers impact
the region. The weather turns colder next week, but the magnitude of
the cold and timing remains uncertain. We also will have to watch
for some wintry precipitation in the mid-to-late week timeframe,
depending upon a few waves of low pressure passing close to our
region.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1230 AM update...

Forecast remains on track. Brought temperatures back in line
with latest trends, but otherwise no changes are needed to the
near-term forecast.

Previous Discussion...

* Above normal temps again tonight

Tonight...

Tranquil January weather this evening and overnight, as weak ridging
advects across the area. The combination of weak high pressure,
partly cloudy conditions and a dry airmass (dew pts in the 20s away
from the south coast) will allow temps to cool off rapidly with
sunset, especially with diminishing winds.  Some uncertainty how low
temps will get tonight, pending how much cloud cover moves across
the area. Given this uncertainty, blended in some of the colder MOS
guidance to derive overnight lows, which yields 20s mainly northwest
of I-95, and low to mid 30s elsewhere. Still above normal for late
January.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...
345 PM update...

Sunday...

* Late March-like temps again

Low pressure moving thru western NY into northern New England will
drive another warm sector into SNE Sunday.  Even warmer 925 mb
temps, +4C Sunday vs +1C Saturday. Thus, potentially warmer Sunday
but also possibly more clouds than today. Although, this time of
year with low sun angle, temps more driven from thermal advection
than solar insolation. Therefore, we blended in some of the warmer
NBM 75 percentile temps.  This yields temps slightly milder than
today, with highs 50-55, upper 40s along the immediate south coast
and high terrain. Again, well above normal, about 15-20 degs! More
typical highs for late March. Although, it will feel cooler given a
brisk SSW wind 15-25 mph. Dry weather much of the day, but risk for
scattered showers late as weak short wave and associated cold front
approach the area.

Sunday night...

Weak cold front and associated low level SSW jet, providing modest
thermal and moisture advection, including low level convergence,
likely sufficient for scattered evening showers. Although, given
deep layer moisture is limited along with weak synoptic forcing,
some areas may remain dry. Thus, not a washout. Breezy and mild in
the evening in response to low level WAA, then weak post frontal CAA
brings temps down into the 30s regionwide overnight. Once again,
above normal for late Jan.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
345 PM update...

Highlights...

* Mostly dry this week with periodic shots of light precipitation

* Potential for much colder air toward the end of the week, but
  details are uncertain.

Details...

Overall a quiet, generally zonal weather pattern for the coming work
week. Southern New England will be positioned between an upper level
ridge of high pressure over the Caribbean and a trough over eastern
Canada. Given the setup we'll stay dry save for a few disturbances
mixed in. The first comes Monday night into Tuesday when a shortwave
and surface cold front swings through kicking off some light, high
elevation snow and low elevation rain. Behind that cold front a
cooler airmass moves in and temperatures previously well above
normal (in the 40s and low 50s Monday) will crash back to Earth. 850
mb temps around 0C for the weekend into Monday will drop to anywhere
from -8 to -15C Tuesday through at least Thursday. This brings us
afternoon highs in the 30s. A true surge of colder arctic air is
possible around Friday into the weekend as deeper trough digs into
the eastern seaboard. Timing and magnitude remain uncertain, but the
global guidance indicates those 850 mb temps dropping up to another
15 degrees, as cold as -25 or -30C. We're not expecting a prolonged
arctic intrusion, but a brief shot at much colder air is possible at
the end of the week. A low passing to our south on Thursday may
bring wet weather but ensemble probabilities of this coming close
enough to impact southern New England are low.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

06Z update...

Through 12Z...High confidence.

VFR. Light and variable winds.

Sunday...High confidence.

VFR cloud bases, but MVFR cigs late northwest MA. Chance of
scattered rain showers toward 00z. Light south winds in the
morning become SSW winds in the afternoon, 15-25 kt.

Sunday night...high confidence.

VFR cloud bases, with MVFR cigs across northwest MA. Chance of
scattered showers 00z-06z, then drying out and trending toward
VFR 12z. SSW winds 15-25 kt at 00z, shift to west after 05z and
diminish to 5-10 kt.

Monday...high confidence.

Mostly VFR. MVFR cigs intrude western MA/CT after 18Z. Westerly
winds 5 to 10 knots.

KBOS Terminal...High confidence. Gusty WSW winds diminish
20z/21z, then become light WSW.

KBDL Terminal...High confidence.

Outlook /Monday Night through Thursday/...

Monday & Monday night: Breezy. Slight chance RA.

Tuesday: Breezy.

Tuesday Night: Slight chance SN.

Wednesday: Breezy. Slight chance SN.

Wednesday Night through Thursday: Breezy.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

345 PM update...

Through Sunday night...

Tonight...high confidence.

Gusty SW winds 15-25 kt near shore this evening, diminish and become
light south overnight. Dry weather and good vsby.

Sunday...high confidence.

Light south winds in the morning, becoming SSW 15-25 kt in the
afternoon. Dry weather and good vsby, although low risk of scattered
showers late in the day.

Sunday night...high confidence.

SSW winds in the evening of 15-25 kt, becoming west 10-15 kt
overnight. Scattered evening showers, trending dry overnight.

Outlook /Monday Night through Thursday/...

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of snow.

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of snow.

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain.

&&

.HYDROLOGY...
345 PM update...

Flood warnings continue for the Pawcatuck River in RI, impacting
Westerly RI, and the Taunton River, impacting Bridgewater in
southeast MA. Both rivers are in minor flood but continue to
recede and will fall below flood stage this evening (Taunton
River) and Sunday afternoon (Pawcatuck).

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...RM
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...RM
MARINE...Nocera/BW
HYDROLOGY...
Hazardous weather outlook, Jan 28, 4:08 PM EST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
408 PM EST Sat Jan 28 2023

CTZ002>004-MAZ002>024-026-RIZ001>008-292115-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
408 PM EST Sat Jan 28 2023

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-292115-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
408 PM EST Sat Jan 28 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 10:24 PM ESTRiver Flood WarningBOXBristol, Plymouth9 hr

Nearby

Small Craft Advisories in Massachusetts, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.